Kansas, 2001

Flood in Kansas, July 19, 2001

July 19, 2001 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 19, 1:31 AM CST, 10 hours 29 minutes earlier.

Area forecast discussion, Jul 19, 1:31 AM CST, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT WED JUL 18 2001

...MAIN CONCERNS ARE THUNDERSTORMS OVER CWA THIS MORNING AND AGAIN
TONIGHT THEN OF COURSE THE HEAT AND HUMIDITY...

LOOKING AT RADAR TRENDS WILL CONTINUE HEAT WARNING TO THE SOUTH OF
A DONIPHAN TO CALDWELL TO HOWARD LINE...REMOVING THE NORTHWEST
CORNER OF MO. THIS WILL CONTINUE THROUGH FRIDAY. WITH CLOUD
DEBRIS AROUND...THE NORTHERN PART OF THIS WARNING WILL HAVE SOME
CHANCE OF NOT REACHING CRITERIA BUT TOO CLOSE TO PULL WARNING AT
THIS TIME.

AREA OF STRONG CONVECTION CONTINUE TO MOVE ACROSS NORTHERN CWA AT
05Z WITH ADDITIONAL STORMS DEVELOPING OVER NORTH CENTRAL KANSAS.
LLJ CRANKING TO 30 TO 35 KNOTS OVER EASTERN KS HELPING SUPPORT
FURTHER DEVELOPMENT.  MODELS SHOWING WIDELY VARYING SOLUTIONS
TONIGHT WITH MESO ETA INDICATING NO PRECIP DEVELOPING UNTIL AFTER
09Z...AVN HAS ALL PRECIP OVER NORTHEAST CWA AND NGM ONLY MODEL WITH
PRECIP WHERE IT IS CURRENTLY AT.  MESO-ETA THEN PUSHES A FAIRLY
STRONG BOUNDARY BACK TO THE WEST...INTO CENTRAL NE THROUGH 12Z
...KEEPING PRECIP IN CWA ALL MORNING.  WHILE THIS A LITTLE UNUSUAL I
THINK THE GENERAL TREND OF CONTINUED DEVELOPMENT TO OUR WEST IS A
LIKELY SCENARIO. CORFIDI VECTORS SUGGEST THAT MOVEMENT SHOULD BECOME
MORE SOUTHERLY AS TIME GOES ON SO WILL WATCH FOR THIS TREND TO
DEVELOP.  THUS FAR MAINLY AN EASTERLY MOVEMENT. POPS FOR TODAY WILL
BE DECIDED NEAR ISSUANCE TIME.

IF THUNDERSTORMS DO BUILD SOUTH HEAT ADVISORY FOR ALL BUT SOUTHWEST
CWA MAY BE IN DANGER.  NORTHEAST CWA DID NOT MEET THIS CRITERIA
YESTERDAY AND LIKELY WILL NOT TODAY SO WILL LEAVE THEM OUT OF ANY
ADVISORY TODAY.  WILL MAKE DECISION ON HEAT WARNING FOR SOUTHWEST
TWO THIRDS OF CWA AS THUNDERSTORM PICTURE UNFOLDS. AGAIN...WITH SUCH
HIGH DEW POINTS WE ONLY NEED A TEMPERATURE OF AROUND 90 TO PUSH THE
HEAT INDEX ABOVE 105 SO A BIT OF A DIFFICULT CALL IF CLOUDS WILL BE
AROUND ALL MORNING.

CANNOT TAKE POPS OUT OF NORTHERN HALF OF CWA TONIGHT AS BOUNDARY
INTERACTIONS AND LLJ WILL LIKELY LEAD TO ADDITIONAL DEVELOPMENT
TONIGHT. SOUTHWEST CWA STILL REMAINS LEAST LIKELY TO SEE ORGANIZED
CONVECTION AND WILL PROBABLY LEAVE A SILENT 20 IN THERE.

FOR FRIDAY...MORE HEAT AND HUMIDITY BUT CLOUDS AND PRECIP LIKELY TO
MAKE DECISION TOUGH.  WILL PROBABLY GO WITH A HEAT WARNING OVER THE
SOUTHWEST THIRD OF CWA IF ONE IS ISSUED FOR TODAY.

WILL MAKE NO CHANGES TO THE EXTENDED.

.EAX...
MO...SOUTH OF A BUCHANAN TO CALDWELL TO HOWARD LINE...
KS...ALL ZONES...

In the hours before

Special weather statement, Jul 19, 8:00 AM CST, 4 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 AM CDT THU JUL 19 2001

SEVERE THUNDERSTORM WATCH NUMBER 590 WHICH IS IN EFFECT UNTIL
MIDNIGHT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

IN KANSAS...LEAVENWORTH...WYANDOTTE AND JOHNSON

IN MISSOURI...PLATTE...CLAY...JACKSON...CALDWELL...RAY...LAFAYETTE...
JOHNSON...PETTIS...SALINE...HOWARD AND COOPER.

DB
Local storm report, Jul 19, 11:03 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1203 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    ST JOSEPH                 MO   58 MPH TSTM GUST
07/18/01   BUCHANAN                       REPORTED BY MEDIA.
Special weather statement, Jul 19, 12:00 PM CST, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUL 19 2001

FORECAST: THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN MISSOURI AND
NORTHEAST KANSAS THIS AFTERNOON.  LOCATIONS SOUTH OF A LINE FROM
ATCHISON KANSAS TO KIRKSVILLE HAVE THE POTENTIAL TO SEE THESE
STORMS. THE MAJORITY OF THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...HOWEVER ISOLATED STRONG TO SEVERE WINDS ARE NOT OUT OF THE
QUESTION AS WELL AS HEAVY RAIN.  THUNDERSTORMS HAVE THE POTENTIAL TO
DEVELOP AGAIN THIS EVENING AND CONTINUE OVERNIGHT. THE BEST CHANCE
FOR THUNDERSTORMS OVERNIGHT WILL BE IN EASTERN KANSAS AND NORTHERN
AND WESTERN MISSOURI. THE MAIN THREAT FROM THE OVERNIGHT STORMS WILL
BE DAMAGING WINDS.

HEAT AND HUMIDITY WILL ALSO BE A PROBLEM AS HEAT INDICES ARE
EXPECTED TO EXCEED 105 DEGREES AGAIN SOUTH OF A TROY KANSAS TO
CARROLLTON TO FAYETTE LINE. THE THUNDERSTORM ACTIVITY WILL PUT A
BRIEF DAMPER ON THE WARMUP...HOWEVER AFTER THE STORMS PASS
CONDITIONS SHOULD AGAIN BECOME HOT AND MUGGY.

DISCUSSION:  A DISTURBANCE AND SURFACE BOUNDARY CAUSED BY LAST
NIGHTS CONVECTION WILL BE THE CAUSE FOR ADDITIONAL CONVECTION TO
DEVELOP THIS AFTERNOON. IN ADDITION...HOT AND MUGGY CONDITIONS WILL
CONTINUE THROUGH THE END OF THE WEEK. ALTHOUGH LATE NIGHT AND
MORNING THUNDERSTORMS COULD CREATE ENOUGH CLOUD COVER TO KEEP
AFTERNOON HEAT INDICES BELOW 100 DEGREES.  WITH THE VERY HIGH DEW
POINTS...THE ACTUAL TEMPERATURE WILL ONLY NEED TO CLIMB INTO THE
LOWER 90S FOR IT TO FEEL LIKE 110 DEGREES.

OUTLOOK: THE POTENTIAL FOR HOT AND HUMID CONDITIONS WILL PERSIST
INTO THE WEEKEND.  THERE MAY BE A BRIEF BREAK IN THE HEAT THIS
AFTERNOON AND TONIGHT DUE TO THUNDERSTORMS AND THEIR RESIDUAL CLOUD
COVER.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

LVQ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Leavenworth

When
July 19, 12:00 PM CST to 11:00 PM CST
Where
Leavenworth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Minor flooding was again reported on Stranger Creek near Easton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258587.